Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 87, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 1998, 6:07 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 20, 1998, 6:55 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Brown County, KS, Nemaha County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:15 PM CDT | Thunderstorm Wind | Hiawatha, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2555 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS1 KTOP 202309 RRA SVRTOP KSC013-131-202355- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 607 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BROWN COUNTY IN NORTHEASTERN KANSAS NEMAHA COUNTY IN NORTHEASTERN KANSAS * UNTIL 655 PM CDT * AT 605PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF HIAWATHA...OR JUST SOUTH OF SABETHA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... WOODLAWN FAIRVIEW MORRILL HIAWATHA KICKAPOO RESERVATION A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:13 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 20, 3:13 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT SAT JUN 20 1998 ...LINGERING CONCERN FOR THUNDERSTORM CHANCES THIS FORECAST... WILL FOLLOW ETA FORECAST THIS CYCLE. WITH CONVECTION THIS EVENING AND FRONTAL BOUNDARY PUSHED/MOVING TO THE SOUTH OF OUR CWA LATER TONIGHT AND SUNDAY...PREFER TO DROP TSTM CHCS ON SUNDAY EXCEPT PERHAPS ALONG SOUTHERN COUNTIES. ETA HAS BOUNDARY TO THE SOUTH OF OUR AREA DURING SUNDAY BUT THETA-E ADVECTION AND VERTICAL MOTION SUPPORT ANOTHER ROUND OF CONVECTION SUNDAY NIGHT. EXACT PLACEMENT WILL DEPEND ON HOW MUCH PUSH FRONT GETS FROM EVENING CONVECTION. TEMPERATURES PRETTY MUCH LIKE MOS GUIDANCE THROUGH TIME. CAN'T SEE MUCH TO CHANGE IN THAT REGARD. IN THE SHORT TERM...LOW AND SFC BNDRY EXPECTED TO PUSH THROUGH AREA WITH ASSOCIATED CONVECTION EARLY IN FORECAST PERIOD. CAP RATHER STRONG BUT EXPECTED TO BREAK SOON WITH EXCESSIVE AND RECORD BREAKING HEAT INTO AREA. OUTFLOW BOUNDARY ENHANCING MOISTURE CONVERGENCE OUR AREA TOO. NOTE ON MOISTURE CHANNEL A SUBTLE TWIST INTO FRONT RANGE OF THE ROCKIES AT EARLY AFTERNOON. THIS WAVE SHOULD MOVE OVER AREA THIS EVENING PROVIDING FORECAST COOLING ALFT. .TOP...NONE
In the hours before
Special weather statement, Jun 20, 2:20 PM CDT, 3 hours 47 minutes before
KSZ020>022-034>038-054>056-058-059-210020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT SAT JUN 20 1998 HIGH HUMIDITY AND TEMPERATURES AROUND 100 DEGREES ARE BRINGING HEAT INDICES NEAR 110 DEGREES ALONG AND SOUTH OF US HIGHWAY 24 THIS AFTERNOON. IF YOU ARE OUTDOORS WORKING OR EXERCISING...REMEMBER TO TAKE FREQUENT BREAKS AND KEEP YOUR FLUID INTAKE HIGH. HEAT EXAUSTION CAN OCCUR QUICKLY IF YOU DO NOT TAKE NECESSARY PRECAUTIONS IN THESE OPPRESSIVE CONDITIONS. A COOL FRONT WILL MOVE INTO THE AREA THIS EVENING BRINGING AN END TO THE HOT AND HUMID WEATHER. KAYS
Special weather statement, Jun 20, 2:20 PM CDT, 3 hours 47 minutes before
KSZ020>022-034>038-054>056-058-059-210020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT SAT JUN 20 1998 HIGH HUMIDITY AND TEMPERATURES AROUND 100 DEGREES ARE BRINGING HEAT INDICES NEAR 110 DEGREES ALONG AND SOUTH OF US HIGHWAY 24 THIS AFTERNOON. IF YOU ARE OUTDOORS WORKING OR EXERCISING...REMEMBER TO TAKE FREQUENT BREAKS AND KEEP YOUR FLUID INTAKE HIGH. HEAT EXAUSTION CAN OCCUR QUICKLY IF YOU DO NOT TAKE NECESSARY PRECAUTIONS IN THESE OPPRESSIVE CONDITIONS. A COOL FRONT WILL MOVE INTO THE AREA THIS EVENING BRINGING AN END TO THE HOT AND HUMID WEATHER. KAYS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 43 min |
| Jun 19, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 30 min |
| Jun 19, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 45 min |
| Jun 19, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 22 min |
| Jun 19, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 32 min |
| Jun 19, 10:35 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 30 min |
| Jun 19, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
| Jun 20, 4:55 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 45 min |
| Jun 20, 5:37 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 33 min |
| Jun 20, 5:40 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 30 min |
| Jun 20, 6:05 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 35 min |
| Jun 20, 6:34 PM CDT | Tornado Warning | TOP | Jackson | 31 min |
| Jun 20, 6:57 PM CDT | Tornado Warning | TOP | Jackson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.